Inappropriate documentation of heparin allergy in the medical record because of misdiagnosis of heparin-induced thrombocytopenia: frequency and consequences.
J Thromb Haemost. 2016 Nov 07;:
Authors: McMahon CM, Tanhehco YC, Cuker A
Essentials Misdiagnosis of heparin-induced thrombocytopenia (HIT) may be associated with adverse outcomes. We conducted a study of patients with a heparin allergy in the chart due to misdiagnosis of HIT. 42% of patients with a heparin allergy due to suspected HIT were clearly HIT-negative. 68% were unnecessarily treated with an alternative anticoagulant, 66% of whom had major bleeding.
SUMMARY: Background It is recommended that heparin be added to the allergy list of patients with heparin-induced thrombocytopenia (HIT). Misdiagnosis of HIT could lead to inappropriate documentation of a heparin allergy and adverse outcomes. Objectives To determine the frequency and consequences of inappropriate documentation of a heparin allergy because of misdiagnosis of HIT. Methods We conducted a cohort study of patients with an inappropriate heparin allergy listed in the electronic medical record (EMR) because of misdiagnosis of HIT. We searched the EMR for patients with a new heparin allergy. Patients were eligible if the reason for allergy listing was suspected acute HIT and laboratory testing for HIT was performed within 60 days. Subjects were defined as 'HIT-negative' if they had a 4Ts score of ≤ 3 or negative laboratory test results. Results Of 239 subjects with a new heparin allergy documented because of concern regarding HIT, 100 (42%) met the prespecified definition of HIT-negative. Sixty-eight (68%) HIT-negative subjects unnecessarily received an alternative parenteral anticoagulant for a median duration of 10.5 days. Among these 68 patients, 45 (66%) met criteria for major bleeding. Sixty-eight (68%) of the 100 HIT-negative subjects had an inappropriate allergy to heparin documented that persisted in the EMR for > 3 years beyond the index hospitalization. Conclusions Inappropriate listing of heparin as an allergy in the EMR because of misdiagnosis of HIT is common, is associated with substantial rates of unnecessary alternative anticoagulant use and major bleeding, and tends to persist beyond the index admission.
PMID: 28012249 [PubMed - as supplied by publisher]